MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 1 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 1 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 75100474
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/20/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr surgery had been performed on 2017, the patient experienced the breakage of a polarstem prosthesis at a neck level.A revision surgery was conducted on (b)(6) 2022 to exchange the broken prosthesis with a new hip stem.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).The contact details for the implanting surgeon in netherlands are from the person that initially reported the incident to us, though the revision occurred in belgium.We are actively following up to obtain information regarding the healthcare facility in belgium where the revision surgery was performed and will provide the details in a follow-up report once confirmed.
 
Additional Manufacturer Narrative
Section h10: it was reported that, after a total hip replacement (thr) surgery had been performed on 2017, the patient experienced the breakage of a polarstem prosthesis at a neck level.A revision surgery was conducted on (b)(6) 2022 to exchange the broken prosthesis with a new hip stem.The current health status of the patient is unknown.The complaint sample was not returned for investigation.A visual evaluation of the product was not possible.The lot number of the complaint device was not communicated, so the production documentation could not be reviewed without this necessary information.Due to limited information, it is not possible to conduct a review of historical complaints.Nevertheless, the current complaint is aligned with the conclusion of the corresponding post market surveillance report.Due to insufficient information it is not possible to perform a review of past corrective actions.A review of the risk management documentation has been conducted.The occurrence and severity are in line with the corresponding risk file.A review of the device labeling revealed that the current instructions for use states fracture of the component as a ¿potential adverse device effect¿ in combination with the implantation of a hip prosthesis.For the medical investigation, no relevant supporting clinical information could be provided.Therefore, a thorough clinical assessment cannot be performed at this time.Based on the information provided (three (3) undated/unlabeled implant photographs and two (2) undated/unlabeled right hip x-rays) and the performed investigation, the complaint could be confirmed and the implant is fractured at the stem neck area.It was not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.Due to insufficient information, it is not possible to speculate about factors which could have contributed to the reported event.Neither could the clinical root cause of the reported implant stem neck fracture be definitively concluded.Smith and nephew will continue to monitor this device for similar issues.This investigation is considered closed.Should the complaint sample become available, this complaint case will be re-opened.Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
Updated results of investigation: it was reported that, after a total hip replacement surgery had been performed on (b)(6) 2017, the patient experienced the breakage of a polarstem prosthesis.A revision surgery was conducted on (b)(6) 2022 to exchange the broken prosthesis with a new hip stem.The complaint implant used in treatment was not returned for investigation, but a visual evaluation of was performed based on the pictures provided by the complainant.It was concluded that the polarstem stem lat.Ti/ha 1 non-cem is fractured at the the neck.The ball head is still attached to the neck fractured portion.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The complaint history review for the complaint device revealed no additional complaints for the affected batch nor additional complaints for the same product number over the past 12 months with similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The instructions for use (lit.No.12.23, ed.03/21) states "implant component fracture" as a ¿potential medical device problems¿ in combination with the implantation of a hip prosthesis.The available medical documents were reviewed.Based on the limited information provided, the clinical root cause of the reported implant stem neck fracture cannot be definitively concluded.The patient impact beyond the reported symptoms and revision cannot be determined, however, it is noted a favorable evolution can further be expected with physiotherapy.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined.Due to insufficient information, it is not possible to indicate factors which could have contributed to the reported event.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.
 
Additional Manufacturer Narrative
Updated results of investigation: it was reported that, after a total hip replacement surgery had been performed on 2017, the patient experienced the breakage of a polarstem prosthesis.A revision surgery was conducted on (b)(6) 2022 to exchange the broken prosthesis with a new hip stem.The current health status of the patient is unknown.The complaint implant used in treatment was not returned for investigation, but a visual evaluation of was performed based on the pictures provided by the complainant.It was concluded that the polarstem stem lat.Ti/ha 1 non-cem is fractured at the the neck.The ball head is still attached to the neck fractured portion.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The complaint history review for the complaint device revealed no additional complaints for the affected batch nor additional complaints for the same product number over the past 12 months with similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The instructions for use (lit.No.12.23, ed.03/21) states "implant component fracture" as a ¿potential medical device problems¿ in combination with the implantation of a hip prosthesis.The available medical documents were reviewed.Based on the limited information provided, the clinical root cause of the reported implant stem neck fracture cannot be definitively concluded.The patient impact beyond the reported symptoms and revision cannot be determined, however, it is noted a favorable evolution can further be expected with physiotherapy.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined.Due to insufficient information, it is not possible to indicate factors which could have contributed to the reported event.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.
 
Event or Problem Description
It was reported that on (b)(6) 2022 the patient collapsed through his right hip, and a subsequent x-ray showed that the neck of the stem had broken off.A second revision surgery was conducted on (b)(6) 2022 to exchange the head, liner and stem.Although the revision surgery went well, the client is still experiencing very severe discomfort on the right hip.The patient had the primary polarstem - reflection right hip surgery on (b)(6) 2017 and underwent the first revision surgery on (b)(6) 2017, when the oxinium femoral head was replaced with a larger one.
 
Additional Manufacturer Narrative
Additional information: d2a,d2b (pro.Code updated), d4 (expiration date, udi number), d6a (implanted date), d7a (device was not reprocessed - single use), d10 (concomitant products added), g4 (510k number added), h4 (manufactured date added).Corrected data: b3 (occurrence date), b5 (narrative), d1 (brand name), d4 (catalog number, lot number).
 
Additional Manufacturer Narrative
Corrected data: d6b (explantation date), d9&h3 (sample returned for analysis), d10 (additional concomitant devices added), e1 (contact information updated), h6 (type of investigation).Updated results of investigation: it was reported that on (b)(6) 2022 the patient collapsed through his right hip, and a subsequent x-ray showed that the neck of the stem had broken off.A second revision surgery was conducted on (b)(6) 2022 to exchange the head, liner and stem.Although the revision surgery went well, the client is still experiencing very severe discomfort on the right hip.The patient had the primary polarstem - reflection right hip surgery on (b)(6) 2017 and underwent the first revision surgery on (b)(6) 2017, when the oxinium femoral head was replaced with a larger one.The complaint polarstem stem lat.Ti/ha 1 non-cem, as well as a ref xlpe 32 20 deg 58-60 g and an unknown oxinium femoral head, all of them used in treatment, were returned for investigation.The devices were returned in a package which allowed the movement of the devices against each other, thus the coating of the polarstem slightly came of the device and distributed over the whole inner packaging.A visual evaluation of the broken stem was conducted, and it was concluded that the polarstem stem lat.Ti/ha 1 non-cem is fractured at the neck, and many scratches are found near this area.The ball head is still attached to the neck fractured portion.A material analysis was performed in the fracture section.It was concluded that about two thirds of the fracture surface show fatigue striations, and so it was propagated by fatigue cracks.The residual fracture surface is covered by dimples, characteristic of ductile overload.No pores, inclusions or elemental inhomogeneities which could have initiated the crack growth could be observed.In the area of assumed crack initiation, scratches and stainless steel residues have been found.The polarstem stem lat.Ti/ha 1 non-cem implant is made of titanium, and so the presence of the stainless steel residues indicates the use of stainless steel surgical instruments at least during the explantation.Furthermore, discolorations on the polished surface of the stem could be attributed to an increased oxide layer thickness presumably caused by the use of an electric scalpel.Some scratches and discolorations close to region of assumed crack initiation span both fragments indicating their presence prior to fracture.These may have led to crack initiation.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The complaint history review for the complaint device revealed no additional complaints for the affected batch nor additional complaints for the same product number over the past 12 months with similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The instructions for use (lit.No.12.23, ed.03/21) states "implant component fracture" as a ¿potential medical device problems¿ in combination with the implantation of a hip prosthesis.The available medical documents were reviewed.Based on the limited information provided, the clinical root cause of the reported implant stem neck fracture cannot be definitively concluded.The patient impact beyond the reported symptoms and revision cannot be determined, however, it is noted a favorable evolution can further be expected with physiotherapy.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight and trauma to the joint replacement.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned devices will be returned to the customer.

Brand Name
POLARSTEM STEM LAT.TI/HA 1 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16254472
Report Number9613369-2023-00066
Device Sequence Number20171079
Product Code LZO
UDI-Device Identifier07611996118650
UDI-Public07611996118650
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/15/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Catalogue Number75100474
Device Lot NumberB1505001
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/30/2022
Supplement Date Received by Manufacturer02/22/2023
08/18/2023
09/05/2023
09/29/2023
11/09/2023
Initial Report FDA Received Date01/27/2023
Supplement Report FDA Received Date02/23/2023
08/29/2023
09/06/2023
09/29/2023
11/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/06/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PART NUMBER: 71330001 / LOT NUMBER: 16MM02445.; PART NUMBER: 71333336 / LOT NUMBER: 16FM07066.; PART NUMBER: 71334258 / LOT NUMBER: 15MM02202A.; PN: 71330001 / LOT: 16MM02445.; PN: 71334258 / LOT: 15MM02202A.
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age71 YR
Patient SexMale
Patient Weight92 KG